Tornadoes · United States · Colorado · 2008

EF1 tornado, Kaufman, Colorado, May 23, 2008

This EF1 tornado ran 0.1 miles across Weld County on May 23, 2008, touching down at 6:00 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 23, 2008
Touchdown
6:00 PM MDT (00:00 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Weld County
Touchdown point
40.910, -103.830
Lift-off point
40.910, -103.830
Record number
0805231800-01

What the Weather Service recorded

An outflow boundary moving produced several small landspouts or gustnadoes along its leading edge as it moved across Weld County. One tornado knocked down power lines and snapped a fence. In addition, some stock trailers were overturned. Strong thunderstorm winds in Weld County pushed a semi up against a house.

A small tornado touched down. Four power lines were downed and a fence snapped. Some stock trailers were also overturned.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:53 UTC and running to 00:10 UTC.

Issued (UTC)ExpiredProductOffice
18:53 UTC00:10 UTCTornado WatchBOU
21:35 UTC22:00 UTCTornado WarningBOU
21:54 UTC22:15 UTCTornado WarningBOU
22:22 UTC23:00 UTCTornado WarningBOU
23:47 UTC00:03 UTCSevere Thunderstorm WarningBOU
00:10 UTC01:56 UTCTornado WatchBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 23, 2:51 AM MDT, 15 hours 9 minutes earlier.

Area forecast discussion, May 23, 2:51 AM MDT, 15 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
251 AM MDT FRI MAY 23 2008

.SHORT TERM...ONCE AGAIN FCST FOR TODAY IS RATHER COMPLICATED.  STG
UPPER LEVEL TROUGH WILL REMAIN OVER THE WRN US WITH RATHER STG SSW
FLOW ALOFT.  JUST LIKE YESTERDAY THE BIG QUESTION IS WHERE A STG SFC
LOW WILL DVLP BY AFTN AND WHERE WILL WRM FNTL BNDRY AND DRYLINE
INTERSECT BY AFTN.  YESTERDAY AN INTENSE SUPERCELL DEVELOPED ALONG
THE TRIPLE POINT OVER SWRN WELD COUNTY AND PRODUCED A STG TORNADO AS
IT MOVED NW CAUSING CONSIDERABLE DAMAGE.  THE RUC AND GFS SHOW THE
FNTL BNDRY BY EARLY AFTN ALONG THE WY-NE BORDER AREA WHILE BOTH THE
00Z AND 06Z RUNS OF THE NAM HAVE THIS BNDRY FURTHER SOUTH FROM JUST
NORTH OF DENVER EXTENDING EASTWARDS TOWARDS AKRON MUCH LIKE OCCURRED
YESTERDAY.  LATEST 06Z RUN FM THE RUC IS STARTING TO TREND MORE
TOWARDS NAM SOLUTION SO AM A BIT CONCERNED THAT NAM MAY END UP BEING
THE RIGHT SOLUTION.  MEANWHILE QQ FIELDS FM THE GFS AND NAM SHOW
DECENT ASCENT OVER NRN CO THIS AFTN WITH FAVORABLE QG VERTICAL
VELOCITIES ONCE AGAIN.  IF RATHER STG ESE LOW LEVEL FLOW DOES DVLP
INTO LARIMER COUNTY AS SHOW BY THE NAM THIS COULD LEAD TO
SIGNIFICANT RAINFALL ON TOP OF ALREADY SATURATED GROUND IN AN NR THE
FOOTHILLS WHICH COULD LEAD TO SOME FLASH FLOODING.  THUS WILL ISSUE
A FFA FOR THE FOOTHILLS AND LOWER ELEVATIONS OF LARIMER COUNTY INTO
EXTREME WRN WELD COUNTY FOR THE AFTN HOURS.  AS FAR AS SVR WEATHER
THREAT IF FNTL BNDRY ENDS UP FURTHER SOUTH LIKE NAM SHOWS THE
POTENTIAL FOR SVR WEATHER WILL BE QUITE HIGH ALONG AND NORTH OF
BNDRY THRU THE AFTN HOURS.  CAPES ARE FCST IN THE 1500-2000 J/KG
RANGE ALONG BNDRY BY MID AFTN WITH HELICITIES AOA 200 M2S2.
CURRENTLY THERE IS A MDT RISK FOR THE EXTREME NERN CORNER OF CO FOR
THIS AFTN HOWEVER AM CONCERNED IF BNDRY ENDS UP FURTHER SOUTH THREAT
FOR SIGNIFICANT SVR WX MAY EXIST FURTHER WESTWARD INTO MORGAN...WELD
AND POSSIBLY ERN LARIMER COUNTIES.  FOR THE REST OF THE AREA SOUTH
OF THE FNTL BNDRY THE AIRMASS WILL DRY OUT CONSIDERABLY WITH ONLY
SOME HIGH ISOLD HIGH BASED CONVECTION POSSIBLE.  MEANWHILE STG SSE
LOW LEVEL WINDS WILL REDEVELOP BY AFTN SOUTH OF THE BNDRY WITH
SPEEDS IN THE 20 TO 35 MPH WITH A FEW GUSTS TO 50 MPH POSSIBLE.  IN
THE MTNS ONCE AGAIN THERE WILL BE QUITE A BIT OF MOISTURE COMBINED
WITH STEEP LAPSE RATES SO EXPECT SCT SHOWERS/TSTMS WITH THE SNOW
LEVEL AROUND 10000 FEET.  HIGH TEMPS THIS AFTN WILL VARY WIDELY AND
BE DEPENDANT ON WHERE THE FNTL BNDRY IS.  SOUTH OF THE BNDRY HIGHS
WILL RISE WELL INTO THE 70S WHILE NORTH OF BNDRY HIGHS WILL ONLY BE
IN THE 60S.

FOR TONIGHT THE QG ASCENT WILL AND QG VERTICAL VELOCITIES ARE FCST
TO DIMINISH BY EARLY EVENING AS THE FNTLY BNDRY IS FCST TO LIFT BACK
TO ALONG THE WY-CO-NE BORDER AREA BY 03Z.  THUS PCPN SHOULD END BY
EARLY EVENING ACROSS ALONG AND NORTH OF THE BNDRY.  IN THE MTNS
SHOULD SEE PCPN GRADUALLY DIMINISH AS WELL.

.LONG TERM...THE UPPER PATTERN OVER THE WESTERN U.S. WILL UNDERGO
CHANGE OVER THE COURSE OF THE WEEKEND AS THE LARGE UPPER LOW
CONTINUES ITS RETROGRESSION AND THEN BEGINS FILLING ON SUNDAY.  AS
THE UPPER LOW FILLS...RISING HEIGHTS OVER THE SOUTHWESTERN DESERTS
WILL PRODUCE A DRIER SOUTHWESTERLY MID LEVEL FLOW OVER COLORADO.  AS
THE SURFACE PRESSURE PATTERN RELAXES THROUGH THE WEEKEND...IT WILL
BE LESS ABLE TO CONTINUE DRAWING GULF MOISTURE INTO THE REGION.  THE
RESULT OF THESE CHANGES WILL BE A RETURN TO THE MORE DIURNAL PATTERN
OF SHOWER ACTIVITY ACROSS THE FORECAST AREA THAN WE HAVE SEEN OVER
THE LAST COUPLE DAYS.  QPF FIELDS FROM THE LATEST GFS NOW SHOW DRY
CONDITIONS ACROSS THE COUNTY WARNING AREA FROM SATURDAY NIGHT
THROUGH MONDAY AFTERNOON...TEMPTING ME TO REMOVE ALL POPS FROM THE
FORECAST...BUT DO NOT HAVE THE CONFIDENCE THAT THE GFS SOLUTION WILL
VERIFY ALL THE WAY THROUGH 96 HOURS...SO WILL HANG ON TO THE SLIGHT
CHANCE POPS THAT ARE ALREADY IN THE FORECAST PACKAGE.

COME MONDAY EVENING THROUGH NEXT WEEK...THE GFS AND ECMWF INDICATE A
CANADIAN HIGH DROPPING OVER THE NORTHERN PLAINS WHICH COULD SET
EASTERN COLORADO UP FOR SOME DAY 2/GULF MOISTURE RETURN FLOW THAT
CAN SUPPORT AFTERNOON AND EVENING SHOWERS ALONG THE FRONT RANGE.
THIS WILL BE A MUCH MORE COMMON SUMMER WEATHER PATTERN THAN WHAT WE
HAVE SEEN OVER THE PAST COUPLE DAYS.  TEMPERATURES THROUGH THE
PERIOD SHOULD BE GENERALLY AROUND SEASONAL VALUES GIVEN THAT WE WILL
NOT BE UNDER ANY WARM RIDING OR COLD TROUGHINESS.

CHANGES TO THE GRIDS WERE PRIMARILY TO BACK OFF ON CLOUD COVER
THROUGH MOST PERIODS...AND TO SCALE BACK POPS DURING THE OVERNIGHT
PERIODS TO REFLECT THE CHANGE TO THE MORE DIURNALLY DRIVEN SHOWER
PATTERN.

&&

.AVIATION...STG SURFACE LOW WILL REDEVELOP BY MIDDAY WITH LIGHT
WINDS THIS MORNING INCREASING SIGNIFICANTLY BY MIDDAY.  SSE WINDS OF
20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE THRU THE AFTN
HOURS.  WINDS MAY EVENTUALLY SHIFT TO MORE SWLY BY 23Z WITH SPEEDS
STILL IN THE 20-30 MPH RANGE BEFORE DECREASING BY 02Z.  BEST CHC OF
TSTMS THIS AFTN SHOULD STAY NORTH OF THE AIRPORT MUCH LIKE YESTERDAY
HOWEVER IF AN ISOLD HIGH BASED STORM DOES DEVELOP COULD SEE WIND
GUSTS BRIEFLY REACH 50 MPH OR SO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 18Z-03Z
FOR THE FOOTHILLS AND LOWER ELEVATIONS OF LARIMER COUNTY AND EXTREME
WESTERN WELD COUNTY...ZONES 35 AND 38.

&&

RPK/KDRBY
Hazardous weather outlook, May 23, 10:49 AM MDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT FRI MAY 23 2008

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT FRI MAY 23 2008

...FLASH FLOOD WATCH FOR IN AND NEAR THE FOOTHILLS OF LARIMER COUNTY
AND OVER NORTHWEST WELD COUNTY FROM NOON UNTIL 9 PM THIS EVENING...
...SEVERE THUNDERSTORMS WITH TORNADOES...LARGE HAIL AND DAMAGING
WINDS POSSIBLE OVER PORTIONS OF THE NORTHEAST PLAINS THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY WILL BECOME ESTABLISHED OVER NORTHEAST COLORADO
THIS AFTERNOON AS SURFACE LOW PRESSURE INTENSIFIES IN THE NORTHERN
MOUNTAINS.  THIS BOUNDARY WILL BECOME A FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON INTO THE EARLY EVENING HOURS. SEVERE
STORMS MAY DEVELOP ALONG AND NORTH OF THE BOUNDARY THIS AFTERNOON...
ESPECIALLY NORTH OF A GREELEY TO FORT MORGAN TO AKRON LINE.
TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY
STORM.  MEANWHILE WITH SOUTHEASTERLY LOW LEVEL WINDS FLOWING INTO
THE FOOTHILLS OF LARIMER COUNTY HEAVY RAIN PRODUCING THUNDERSTORMS
MAY OCCUR THIS AFTERNOON INTO THE EARLY EVENING HOURS WHICH COULD
PRODUCE SOME FLASH FLOODING IN AND NEAR THE FOOTHILLS AND OVER
NORTHWESTERN WELD COUNTY.

ELSEWHERE OVER THE NORTHEAST PLAINS ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED IN THE DRIER AIRMASS SOUTH OF THE FRONT WHICH MAY PRODUCE
STRONG WINDS BUT LITTLE RAINFALL.  IN ADDITION SOUTH OF THE FRONT
SOUTH TO SOUTHEAST WINDS WILL INCREASE BY MIDDAY WITH SPEEDS OF 20
TO 35 MPH ALONG WITH A FEW GUSTS UP TO 45 MPH.  IN THE MOUNTAINS
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR WITH THE SNOW LEVEL
AROUND 10000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE ENTIRE AREA EACH DAY.  A FEW THUNDERSTORMS
ON THE NORTHEAST PLAINS MAY BECOME SEVERE ON SATURDAY AND SUNDAY.
EARLY NEXT WEEK...THE SURFACE PRESSURE PATTERNS WILL CHANGE AND
THUNDERSTORM ACTIVITY MAY BECOME MORE CONCENTRATED ALONG THE FRONT
RANGE FOOTHILLS AND URBAN CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

D-L/MEYER

In the hours before

Local storm report, May 23, 4:04 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
404 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     EATON                   40.52N 104.71W
05/23/2008                   WELD               CO   COUNTY OFFICIAL

            SEMI THROWN INTO HOUSE

0340 PM     TSTM WND GST     3 NNW CORNISH           40.56N 104.45W
05/23/2008  M87.00 MPH       WELD               CO   TRAINED SPOTTER

&&

JK
Local storm report, May 23, 4:47 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
447 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             WELDONA                 40.35N 103.97W
05/23/2008  M1.50 INCH       MORGAN             CO   AMATEUR RADIO

0355 PM     TSTM WND DMG     2 E EATON               40.52N 104.67W
05/23/2008                   WELD               CO   COUNTY OFFICIAL

            SEMI THROWN INTO HOUSE

0350 PM     TORNADO          1 E WINDSOR             40.49N 104.89W
05/23/2008                   WELD               CO   NWS EMPLOYEE

            GUSTNADO

0350 PM     TORNADO          3 W GREELEY             40.42N 104.80W
05/23/2008                   WELD               CO   AMATEUR RADIO

            GUSTNADO

0340 PM     TSTM WND GST     3 NNW CORNISH           40.56N 104.45W
05/23/2008  M87.00 MPH       WELD               CO   TRAINED SPOTTER

&&

JK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

0.0 hours before the tornado, 126 km from the path. May 24, 2008.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -96110, lifted condensation level 2168 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 9 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-96110 J/kg
Surface CAPE
84 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 12:00Z

12.0 hours after it, 126 km from the path. May 24, 2008.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -91361, lifted condensation level 2190 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -35 square meters per square second, 0 to 6 km bulk shear 39 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-91361 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Kimball (IBM), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:10 UTC62.650110° 33 kt391005.1
22:30 UTC60.850110° 28 kt391004.7TS
22:50 UTC5951.8110° 33 kt381003.7
23:10 UTC55.451.8110° 30 kt391003.7
23:30 UTC55.451.8120° 23 kt341004.7
23:50 UTC55.450110° 21 kt281005.1VCTS
00:10 UTC55.451.8100° 23 kt331005.8-VCTSRA
00:30 UTC53.650110° 23 kt271005.4VCTS
00:50 UTC5044.6110° 18 kt321004.7VCTS
01:10 UTC51.848.2100° 16 kt221004.7
01:30 UTC51.848.2110° 16 kt221005.1
01:50 UTC51.846.4120° 16 kt221006.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 86 km away, was scanning. The volume nearest the touchdown began at 00:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:00 UTCTORNADO21 N New RaymerWeld, COFOUR POWER LINES AND FENCE SNAPPED. STOCK TRAILERS OVER TURNED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 23, 2008

78 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 234:02 PM CDTEF0Gove, KS0.525
May 233:13 PM MDTEF1Laramie, WY2.7100
May 234:20 PM CDTEF0Gove, KS4.5400
May 233:26 PM MDTEF0Platte, WY20.550
May 234:29 PM CDTEF0Finney, KS1.575
May 233:33 PM MDTEF0Weld, CO0.125
May 234:34 PM CDTEF1Gove, KS5.0200$50,000
May 234:35 PM CDTEF2Gove, KS14.01,760$1.8 million
May 235:01 PM CDTEF1Lane, KS8.11,220
May 234:09 PM MDTEF0Laramie, WY2.375
May 235:10 PM CDTEF1Graham, KS14.0400$15,000
May 235:13 PM CDTEF1Lane, KS1.0150$65,000
May 235:15 PM CDTEF0Lane, KS3.275
May 235:22 PM CDTEF0Lane, KS1.750
May 235:24 PM CDTEF0Gray, KS0.7100
May 235:35 PM CDTEF1Lane, KS4.4150
May 235:35 PM CDTEF0Gove, KS5.0100
May 235:45 PM CDTEF0Lane, KS1.350
May 236:10 PM CDTEF4Quinter tornado, KS11.41,3202$2.5 million
May 236:25 PM CDTEF0Hodgeman, KS5.775
May 235:26 PM MDTEF1Goshen, WY24.475$10,000
May 235:33 PM MDTEF0Cheyenne, CO0.525
May 236:37 PM CDTEF0Clark, KS2.1100
May 236:52 PM CDTEF0Ness, KS1.660
May 236:52 PM CDTEF0Sheridan, KS4.0750
May 236:58 PM CDTEF0Ness, KS3.6100
May 237:01 PM CDTEF0Clark, KS2.5100
May 237:05 PM CDTEF0Wichita, KS0.525
May 237:07 PM CDTEF2Ness, KS11.81,410
May 236:10 PM MDTEF0Kimball, NE2.950
May 237:15 PM CDTEF0Sheridan, KS6.1350
May 237:25 PM CDTEF2Ness, KS1.175
May 237:25 PM CDTEF3Clark, KS20.93,170
May 237:29 PM CDTEF3Ness, KS9.0715
May 237:42 PM CDTEF1Clark, KS7.1600
May 237:43 PM CDTEF1Clark, KS1.1100
May 237:49 PM CDTEF1Trego, KS8.1900
May 237:58 PM CDTEF2Trego, KS9.01,760
May 238:03 PM CDTEF3Harper, OK5.01,100
May 238:11 PM CDTEF0Kiowa, KS1.275
May 238:17 PM CDTEF2Trego, KS8.2250
May 238:17 PM CDTEF0Kiowa, KS1.2175
May 238:28 PM CDTEF1Ellis, KS2.21501
May 238:34 PM CDTEF0Kiowa, KS0.520
May 238:35 PM CDTEF0Kiowa, KS1.675
May 238:40 PM CDTEF0Ellis, KS5.6150
May 238:44 PM CDTEF1Trego, KS5.5200
May 238:56 PM CDTEF0Kiowa, KS1.050
May 238:58 PM CDTEF0Harper, OK to KS9.1125$10,000
May 238:59 PM CDTEF3Comanche, OK to KS11.0980$20,000
May 239:07 PM CDTEF1Trego, KS6.4300
May 239:08 PM CDTEF1Ellis, KS4.3450$60,000
May 239:08 PM CDTEF0Kiowa, KS6.4125
May 239:16 PM CDTEF0Ellis, KS0.850
May 239:16 PM CDTEF3Edwards, KS18.21,9351
May 239:22 PM CDTEF0Barber, KS4.6150
May 239:26 PM CDTEF0Clark, KS4.5100
May 239:26 PM CDTEF1Ford, KS6.1150$145,000
May 239:30 PM CDTEF1Comanche, KS6.0300
May 239:41 PM CDTEF0Barber, KS4.0100

All 79 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.